Monday, April 7, 2008

A Different Kind of Health Care Acquired Disease

As a dedicated registered nurse, I will try with all my might and skill not to give you a disease that will be discussed with acronyms that begin with the letters HA.  This means hospital  or health care acquired.  I will wash my hands when I enter AND when I leave your room.  I will wear a little yellow gown, gloves and sometimes a mask when caring for you if you happen to have an infectious disease (I don't want to give it to your neighbor in the next room and I don't want it either).  I will keep your skin clean and dry and turn you faithfully in an effort to prevent HA skin breakdown.  I will check and double check the medications I hang or give you in an effort to avoid preventable errors.  I will clean your mouth and brush your teeth to prevent HAP.  Hospital Acquired Pneumonia.  I will faithfully meet all safety standards to prevent VAP.  Ventilator Acquired Pneumonia.  I'll do these things because truly, I wish to do no harm to anyone in my care. 

How about the drug companies?  Will they pitch in to prevent these serious, sometimes fatal diseases?  Will they bring drug manufacturing back to our country in an attempt to stop bacterial and contamination issues associated with products manufactured in China?  Call me pessimistic, I don't think so, I think greed will win out.  If you are in this industry, you surely know what I'm talking about.  If you aren't in the health care business, you may not know, but you should.  

Once again, China is in the headlines for their shoddy manufacturing processes.  Think again if you believe this doesn't effect you because you don't have a dog with contaminated feed or a child with lead in their toys.  These events were the tip of the iceberg.

Say you wake up early Monday morning and without warning, you are nauseated, sweating, your jaw hurts, your left arm is throbbing and there is an elephant sitting on your chest.  After you get over your initial shock that you're on your way to meet your maker, you do what you've been taught and call 911, then take an aspirin and start praying.  Emergency services come, put you on O2, give you some nitroglycerin, throw in an IV, draw your labs, take an EKG and transport you to the nearest ER.  In the ER, we run your lab work and diagnose your AMI-Acute Myocardial Infarction.  We bolus you with a product made in China.  Heparin.  And start the heparin drip.  We give you clot busters and other medications then get your fanny to the Cath Lab in an incredible hurry to continue our life saving efforts.  Your heart works fine now but unfortunately you develop "complications."  You went in for treatment of an AMI and now have developed CASE.  A Chinese Acquired Serious Event.  

The cluster of symptoms of heparin associated CASE may be hard to pinpoint if you happen to have the AMI I mentioned above.  It wouldn't be out of the realm for you to develop shock from your cardiac event.  Here are the symptoms of heparin associated CASE:   difficulty in breathing, nausea, vomiting, excessive sweating, rapidly falling blood pressure and life threatening shock.  If I were your caregiver, I wouldn't be thinking heparin. I'd be thinking you are in deep &h!t cardiogenic shock.  From your heart attack.  I don't think I'd be thinking shock from allergy.  In fact, it would be pretty low on my list.  Shock is shock as I've been taught  but allergic shock that is identified early has it's own set of treatments.  Identifying the type of shock guides treatment. An adage taught worldwide in nursing and medical schools is that when you hear hoofbeats in central park, think horses, not zebras.  It means, think the obvious not the rare.  In this case, I'd be thinking the obvious source of shock is my patient's heart (horses).  Not an allergic/anaphylactic response to heparin (definitely a zebra).

It's become apparent that our heparin supply is contaminated.  There was a cluster of outbreaks of bacterial infections in Chicago late last fall associated with heparin flush prefilled syringes.  These syringes were recalled but over 100 people became seriously ill.  Baxter recalled their 5,000 unit heparin vials due to contamination of crude heparin-made in China.  A German manufacturer is having issues with contaminated products as well.   The latest reports that have been released indicate a "filler" that is not supposed to be in heparin is causing the allergic type reactions that have led to shock.  Of course, our leaders stop short of saying this type of activity is non-accidental; we wouldn't want to disrupt our commerce with China.  How many passes do we give their manufacturers before we say enough?  This is dangerous to our population and a blow to treatment protocols for multiple life threatening illnesses that include heparin as a standard of care.


Rositta said...

Wow,that's all I can say. And America tried to stops some of you from coming to Canada to fill prescriptions because they might have come from India? Remember that, I had no idea that drugs come from China as well. I think greed will win out, human life, not so much...ciao

Rudee said...

India gets their crude heparin from China too. This is going to be a worldwide issue. It's despicable greed. I find it interesting that the additive is hypersulfated chondroitin. This is apparently a substance manipulated by man to appear no different than the heparin. I think we sold our souls on this one.

They can't manufacture it over there more cheaply than we can. They say they can but then do things like this to obviously increase their profit margin. Did you listen to the clip on the second link? It was more interesting than the print.

Rositta said...

I had heard about the condroitin but didn't realize it was also in hepararin. I was always told to take condroitin for my arthritis but I didn't, I'm not so much for drugs natural or otherwise....

Rudee said...

It isn't supposed to be in heparin. It was manufactured by man to look like heparin. Here is the quote from the link. I think we can draw our own conclusions from this:

But although Dr. Woodcock said the compound "did not come from the pig" and that it had been altered from its naturally occurring state, she stopped short of saying that it had been intentionally added to the heparin active pharmaceutical ingredient.

She said the contaminant comprised 2% to 50% of the lots of heparin active pharmaceutical ingredient tested at a heparin processing plant in Changzhou, China (See: FDA Traces Heparin Contaminant to Processing Plant in China).

Likewise, the FDA officials, who conceded that hypersulfated chondroitin sulfate was a cheaper substance to produce than crude heparin, refused to characterize the adulterated heparin as counterfeit.

Rositta said...

"stopped short of saying it was intentionally added" I think I can draw my conclusions. China has become way to strong and we the west by buying their products are major contributors...ciao

catherineann said...

Hi Rudee, I agree with Rositta -- wow. This is really fascinating, and important to think about. And thanks for commenting on my blog post at You sound like someone with much knowledge to share! I look forward to more from you. If I ever end up in critical care, I'm I hope my nursing staff is as conscientious as you.

Rudee said...

Hi Kate, and welcome. There are enough safety problems in hospitals without throwing deliberately altered/counterfeit drugs in the mix. It's a sad state of affairs and one the public isn't grasping. We give subcutaneous heparin around the clock to prevent blood clots--for safety. I wonder now how many of my patients have had clots develop with subsequent pulmonary embolism due to the fact they received hypersulfated chondroitin instead of heparin.

I feel a letter to my senator will be next on my list.